Illinois, 2021

Hail and Damaging Winds in Illinois, June 20, 2021

June 20, 2021 · NWS DVN · 6 events in 3 counties and zones

Severe thunderstorms developed across Iowa, Illinois and Missouri on Sunday, June 20th. Early in the morning, an MCS from the night before moved into our area along a stationary boundary and brought widespread rain showers to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across Iowa, Illinois and Missouri on Sunday, June 20th. Early in the morning, an MCS from the night before moved into our area along a stationary boundary and brought widespread rain showers to the area. This died off early in the day and then some clear skies moved in, providing some surface heating ahead of an approaching cold front. Ahead of this front, several discrete supercell thunderstorms formed, which posed a threat for tornadoes, hail, and severe wind gusts. Later in the day. these supercells generally grew upscale into a line of thunderstorms with embedded supercell structures. A tornado was spotted near Bernard, Iowa and lead to some damage to trees and farm outbuildings. Otherwise, severe winds reports and a few hail reports resulted from these storms. The severe threat continued eastward, and heavily impacted some suburbs of Chicago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 20, 5:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 5:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 PM CDT Sun Jun 20 2021

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Sun Jun 20 2021

Back edge of stratiform light rain was finally moving into our
eastern counties, with sunshine in our western counties. The cloud
cover has kept afternoon temperatures in the 70s but with strong
June sunshine this should push readings into the forecast highs in
the 80s.

Meanwhile, deepening low pressure in southern MN has a cold front
extending to northern KS, with a secondary cold front pushing
across ND and nw MN. Pretty impressive front for mid June with
north winds gusting to 40 mph in the northern Plains.

Strong thunderstorms were developing ahead of this front in
south-central MN.

SPC mesoanalysis at 20z showed SBCAPE of 5000 J/kg in sw IA with
effective bulk shear of 40-50 kt across northern IL, much of IA
and southern MN. PWAT's were over 1.50 inches.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 330 PM CDT Sun Jun 20 2021

Key messages:

1) SPC has an enhanced risk for severe storms this evening for
   portions of the area.

2) Time frame for severe weather is 6 pm to midnight.

3) Cooler and much lower humidity on gusty northwest winds Monday.

Tonight: CAM's indicates a few discrete supercells initially
evolving into bowing segments ahead of strong cold front. Digging
upper level trough providing large scale ascent, deepening cyclone
and front pushing into an unstable, rich moisture warm sector
should trigger severe storms. Golf ball size hail, damaging winds
to 70 mph and a few tornadoes are all possible this evening. Cold
front will sweep across the cwa overnight ending the storms and
ushering cooler and less humid air on nw winds. Lows will range
from the mid to upper 50s nw to the lower 60s se.

Monday: Delightful day with below normal temperatures and very
comfortable humidity levels, due to northwest flow aloft and
Canadian high pressure building into the area. Northwest winds
should also be gusting to 30 mph, adding to a fall-like feel to
the day. Highs will be in the upper 60s to lower 70s with
dewpoints in the 40s!

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 330 PM CDT Sun Jun 20 2021

Monday night: Clear and cool with light winds with high pressure
ridge settling over the cwa. Lows will be in the mid 40s to around 50.

Tuesday: Another nice day with highs in the 70s but with light
southwest winds.

Wednesday through Friday: High pressure shifts east with return
flow of warm/moist airmass. Heights rise with zonal flow across
the area. This pattern recognition in June suggests periodic
rounds of thunderstorms, possibly severe, along with heavy
rainfall. However, it is too early for details. Highs well into
the 80s to near 90, with lows well into the 60s to lower 70s.

Next weekend: Cold front moves through with below normal
temperatures and mainly dry weather. Highs near 80 with lows in
the 50s to around 60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 633 PM CDT Sun Jun 20 2021

Scattered strong to severe storms out ahead of a cold front may
impact the terminals this evening with very heavy rain, strong
winds and hail. However, coverage is questionable and the tempo
groups for thunderstorms at the terminals may be overdone.
Following the cold front later this evening, winds will become
gusty from the northwest with a period of MVFR stratus possible
overnight. Monday will be predominantly VFR with gusty northwest
winds.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, Jun 20, 1:42 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
242 PM CDT Sun Jun 20 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
242 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an Enhanced Risk for severe storms
across portions of eastern Iowa and northwest and western Illinois.

A strong cold front will approach the area this evening. Severe
thunderstorms are likely with super cells and bowing segments.
Large hail to golf ball size, damaging winds to 75 mph and a few
tornadoes are all threats. The main time frame is this evening
from 6 pm to midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms Tuesday night through
Saturday. It is too soon to determine the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed especially this evening.

Haase

In the hours before

Local storm report, Jun 20, 7:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     CASCADE                 42.30N 91.01W
06/20/2021  M55 MPH          DUBUQUE            IA   EMERGENCY MNGR

&&
Local storm report, Jun 20, 7:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     1 NNE GARRY OWEN        42.30N 90.82W
06/20/2021                   JACKSON            IA   EMERGENCY MNGR

            POWER LINES AND BUILDINGS DOWN ON MCDEVITT
            LANE. POSSIBLE TORNADO.

&&
Special weather statement, Jun 20, 7:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
847 PM CDT Sun Jun 20 2021

IAC011-031-045-095-097-103-105-113-210230-
Jackson-Cedar-Johnson-Benton-Jones-Linn-Clinton-Iowa-
847 PM CDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON...
NORTHERN CEDAR...NORTHERN JOHNSON...SOUTHERN BENTON...JONES...LINN...
NORTHWESTERN CLINTON AND NORTHEASTERN IOWA COUNTIES UNTIL 930 PM
CDT...

At 846 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Center Junction to near Norway.
Movement was east southeast at 25 mph.

Winds in excess of 40 mph are possible with these storms. Torrential
rainfall is also occurring with these storms. Minor flooding of low
lying areas, creeks, streams and urban areas is possible. If you
encounter water over a roadway, do not drive through it.

Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Mechanicsville, Stanwood, Marion,
Coralville, North Liberty, Hiawatha, Mount Vernon, Monticello,
Robins, Lisbon, Fairfax, Solon, Tiffin, Ely, Atkins, Walford and
Springville.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 233 and 243.
 Interstate 380 between mile markers 1 and 31.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4199 9074 4164 9168 4200 9221 4229 9111
TIME...MOT...LOC 0146Z 286DEG 23KT 4217 9107 4186 9195

RP Kinney
Local storm report, Jun 20, 7:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             WASHINGTON              41.30N 91.69W
06/20/2021  M0.25 INCH       WASHINGTON         IA   AMATEUR RADIO

&&
Local storm report, Jun 20, 7:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       JESUP                   42.48N 92.07W
06/20/2021  M1.30 INCH       BUCHANAN           IA   PUBLIC

&&
Special weather statement, Jun 20, 7:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
859 PM CDT Sun Jun 20 2021

IAC087-115-139-183-210230-
Henry-Louisa-Washington-Muscatine-
859 PM CDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY...
SOUTHWESTERN LOUISA...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN
MUSCATINE COUNTIES UNTIL 930 PM CDT...

At 859 PM CDT, a strong thunderstorm was located near Washington,
moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Washington, Columbus Junction, Ainsworth, Columbus City, Letts,
Crawfordsville, Cotter, Wyman, Fredonia, Washington Airport, Marr
Park, Haskins, Cairo, Virginia Grove Recreation Area and Louisa
County Fairgrounds.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4119 9171 4135 9172 4135 9120 4112 9124
TIME...MOT...LOC 0159Z 273DEG 29KT 4126 9163

Speck

The radar

The Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
June 20, 8:00 PM CST
Where
Jo Daviess County, 4.29 mi NW of Galena
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -90.470

A large tree branch was reported down.

Thunderstorm Wind, Carroll

When
June 20, 8:05 PM CST
Where
Carroll County, 0.86 mi NE of Savanna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.090, -90.140

A tree limb was reported down, along with a powerline.

Thunderstorm Wind, Carroll

When
June 20, 8:10 PM CST
Where
Carroll County, 0.13 mi NE of Lanark
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.101, -89.828

A 7-8 inch diameter tree branch blown down at Franklin and High Street.

Hail, Carroll

When
June 20, 8:13 PM CST to 8:17 PM CST
Where
Carroll County, 4.18 mi S of Shannon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.090, -89.720

A spotter reported 0.5 to 1.25 inch diameter hail, lasting 4 minutes.

Thunderstorm Wind, McDonough

When
June 20, 9:28 PM CST
Where
McDonough County, 0.53 mi E of Colchester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -90.790

A tree was also reported down.

Thunderstorm Wind, McDonough

When
June 20, 9:33 PM CST
Where
McDonough County, 1.72 mi WSW of Macomb
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -90.700

A large tree was blown down onto Highway 136, blocking the westbound lanes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957349, 957348, 957345, 957344, 957346, 957347.